Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Accurate approximation of eigenvalues and zeros of selected eigenfunctions of regular Sturm-Liouville problems

Author: Eugene C. Gartland
Journal: Math. Comp. 42 (1984), 427-439
MSC: Primary 65L15
MathSciNet review: 736445
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A method for simultaneously approximating to high accuracy the corresponding eigenvalue and zeros of the $(n + 1)$st eigenfunction of a regular Sturm-Liouville eigenvalue problem is presented. It is based upon equilibrating the minimum eigenvalues of several problems on subintervals that form a partition of the orginal interval. The method is easily derived from classical mini-max variational principles. The equilibration is accomplished iteratively using an approximate Newton Method. Numerical results are given.

References [Enhancements On Off] (What's this?)

  • Garrett Birkhoff and George Fix, Accurate eigenvalue computations for elliptic problems, Numerical Solution of Field Problems in Continuum Physics (Proc. Sympos. Appl. Math., Durham, N.C., 1968) Amer. Math. Soc., Providence, R.I., 1970, pp. 111–151. MR 0260199
  • Earl A. Coddington and Norman Levinson, Theory of ordinary differential equations, McGraw-Hill Book Company, Inc., New York-Toronto-London, 1955. MR 0069338
  • Tosio Kato, Perturbation theory for linear operators, Die Grundlehren der mathematischen Wissenschaften, Band 132, Springer-Verlag New York, Inc., New York, 1966. MR 0203473
  • Ali Hasan Nayfeh, Perturbation methods, John Wiley & Sons, New York-London-Sydney, 1973. Pure and Applied Mathematics. MR 0404788
  • J. M. Ortega and W. C. Rheinboldt, Iterative solution of nonlinear equations in several variables, Academic Press, New York-London, 1970. MR 0273810
  • Richard S. Varga, Matrix iterative analysis, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1962. MR 0158502
  • Hans F. Weinberger, Variational methods for eigenvalue approximation, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1974. Based on a series of lectures presented at the NSF-CBMS Regional Conference on Approximation of Eigenvalues of Differential Operators, Vanderbilt University, Nashville, Tenn., June 26–30, 1972; Conference Board of the Mathematical Sciences Regional Conference Series in Applied Mathematics, No. 15. MR 0400004

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L15

Retrieve articles in all journals with MSC: 65L15

Additional Information

Keywords: Eigenvalues, zeros of eigenfunctions, Sturm-Liouville problems
Article copyright: © Copyright 1984 American Mathematical Society